Jump to content
kidanoel

Paxil withdrawl

Recommended Posts

Hey guys.

I was put on Paxil about 4 yrs ago. I had had a stroke (at 28 yrs old) and my long time boyfriend dumped me shortly after. I was in a really dark place & had severe anxiety. Paxil really helped me. 

Fast forward 4 yrs. I'm engaged to a wonderful guy, we moved states and are planning on a baby in the near future. My doc told me that Paxil can cause severe birth defects, so I went off it. I had tried twice before, once tapering off so slowly it took me a month to get down 25%. I gave up because the withdrawl was too bad.

Ive been off my pills for about a month & the symptoms won't go away. Brain buzzes (which have gone down a tad), anger & suicidal thoughts (which I never had previously). I have an appointment with a psychiatrist is a couple days, but I'm not sure getting back on meds is what I want to do. Especially if there's a baby in my future. I yell at my fiancée constantly, he is a rock for standing me this long. Do you guys have any advice you can share?

Thanks!

Edited by kidanoel

Share this post


Link to post
Share on other sites

Hi when I have tried in the past to withdraw from this I had real difficulties.  9 years ago before I was pregnant my dr changed me to fluoxetine for pregnancy and then later back to Paxil, second pregnancy 6 years ago I was kept on Paxil (20 mg) and my baby was fine with no issues.  I’m in NZ and was told that research had shown it was better to have a well mother and stay on meds if required rather than be taken off them.  Hope you get the help required so you can make an informed decision for yourself.  Withdrawal is awful, mix that with hormones from pregnancy and it’s not much fun! 

Share this post


Link to post
Share on other sites

I came off Paxil after 9 months on it and it took weeks-months for the side effects to go away.

I would talk to your doc about switching to another SSRI that doesn't have any dangers with pregnancy. Tapering from one SSRI to another tends to keep withdrawl symptoms away.

And congrats on the happy turn around in life. You don't need anyone that will run at first sight of health issues.

Share this post


Link to post
Share on other sites

About 30% of users have withdrawal syndrome with SSRI discontinuation.  I, too, suffered from this.  The symptoms you experienced are from cold-turkey withdrawal, which is basically abrupt discontinuation.  I hope by now you have experienced relief.  Cold-turkey withdrawal is horrific and can last a long time.  Many people that have withdrawal syndrome have problems when going back on a SSRI and some experience a kindling effect even after one dose.  It is best to consider another option when or if you decide to re-medicate.  Kindling can happen even if you are reinstating years after you've withdrawaled.  

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Announcements

×